Thunderstorm Wind, Lebanon
- When
- July 1, 2:08 PM EST
- Where
- Lebanon County, Jonestown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -76.483
Trees were reported down from thunderstorm winds in Jonestown, which fell onto a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Trees were reported down from thunderstorm winds in Jonestown, which fell onto a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 9:14 AM EST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1014 AM EDT THU JUL 1 2004 .SHORT TERM (REST OF TODAY)... WILL BE DOING A QUICK UPDATE TO REFRESH WORDING IN FIRST PERIOD. ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AND EXPECT THUNDERSTORM DEVELOPMENT. STILL IN SLIGHT RISK FOR MOST OF CWA. MADE MINOR TWEAKS TO MAX TEMPS FOR TODAY BUT WILL MAKE LITTLE CHANGE IN THE WORDING. UPDATE OUT SHORTLY. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 308 AM EDT THU JUL 1 2004 SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH CENTRAL PA FROM WEST TO EAST THIS AFTERNOON AND EVENING...WHILE A POTENT UPPER LEVEL LOW BARRELS THROUGH SOUTHERN ONTARIO AND QUEBEC. WEAK SFC HI PRES TO BUILD IN ACROSS THE AREA FRIDAY ONLY GRADUALLY MOVE EAST THROUGH SATURDAY. A STORM SYSTEM ACROSS THE MIDWEST CONUS WILL SLOWLY MOVE EASTWARD INTO THE OHIO VALLEY BY SUNDAY. AVIATION... MAINLY VFR TODAY. SOME MVFR IN PATCHY FOG..MAINLY 09Z-13Z. A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAY BRING CONDITIONS TO MVFR FOR BRIEF TIME LATER THIS AFT/EVENING...BUT MOISTURE LIMITED. MAIN THREAT FROM STORMS WILL BE WIND...ALTHOUGH SOME HAIL POSSIBLE. SHORT TERM (TODAY THROUGH SATURDAY)... MAIN CONCERN FOR THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN ZONES. INSTABILITY LOOKS TO BE IMPRESSIVE BY THIS AFTERNOON...WITH ETA BUFKIT YIELDING AROUND 1800-2800 J/KG OF SBCAPE DEVELOPING. NOTICED ETA DEWPOINTS RUNNING A BIT HIGH...BUT STILL 1500-2500 J/KG SHOULD STILL BE AROUND...WITH THE HIGHEST VALUES IN THE EAST. WIND FIELDS A BIT STRONGER THAN PREVIOUS INDICATED...WITH 40-50 KT DEEP LAYER SHEAR DEVELOPING. LOW LEVEL FORCING ASSOC WITH THE COLD FRONT WILL BE WEAK...HOWEVER BOTH ETA/GFS SHOWING A 70 KT UPPER LEVEL JET STREAK MOVING THRU DURING THE AFTN AND EVE. MUCH OF OUR AREA WILL BE UNDER FAVORABLE LEFT EXIT REGION OF THE JET. THEREFORE...WILL MAINTAIN SCATTERED POPS EASTERN AREAS AND ISOLATED CENTRAL/WEST. FOR SEVERE POTENTIAL...BOTTOM LINE IS THAT I AM NOT EXPECTING WIDESPREAD LINES OF T-STORMS...BUT DISCRETE CELLS WITH SOME SUPERCELLS POSSIBLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. STORMS SHOULD DIMINISH BY LATE EVENING AS NW FLOW DEVELOPS AND KICKS ACTIVITY OUT OF THE AREA. FOR FRI AND SAT...SHOULD BE DRY PERIOD UNDER INFLUENCE OF SFC HI PRES AND RISING UPPER LEVEL HEIGHTS. INSTABILITY FORECAST TO DEVELOP AGAIN FRI AFTN...ESPECIALLY ACROSS LOWER SUSQ...BUT VERY STRONG CAP AROUND 650 MB SHOULD LIMIT THREAT OF CONVECTION. TEMPS WILL BE NEAR SEASONAL AVERAGES FRI AND SAT. HELD OFF TIMING OF PRECIP ASSOC WITH WARM ADVECTION FROM MIDWEST SYSTEM...WITH JUST A CHANCE OF A LATE DAY SHOWER ACROSS SOUTHERN AREAS. LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... WARM ADVECTION PRECIP POSSIBLE FOR SAT NIGHT INTO SUN...WITH SOME ELEVATED CONVECTION EMBEDDED. KEPT CHANCE POPS FOR NOW...BUT IT APPEARS THERE WILL BE A PERIOD OF RAIN. THE QUESTION WILL BE IN THE TIMING. 4TH OF JULY LOOKS WET...BUT MIGHT NOT BE A TOTAL WASHOUT. IF WARM FRONT CAN LIFT NORTH OF PA...A DRY PERIOD WILL BE POSSIBLE. HOWEVER...AFTERNOON AND EVENING T-STORMS MAY REDEVELOP. STILL TOO EARLY TO PINPOINT TIMING OF EVENTS...SO WILL HOLD ON TO CHANCE POPS FOR NOW. GFS DRAGS A COLD FRONT THRU THE AREA MON...BUT ALSO SHOWING A MUCH STRONGER SFC LOW...WHICH LOOKS SUSPECT FOR THIS TIME OF YEAR. KEPT A CHANCE OF SHOWERS/T-STORMS FOR MON...BUT CONFIDENCE IS NOT HIGH. NO CHANGES TO FORECAST BEYOND MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...ONDREJIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 418 AM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020816- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 418 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1208 PM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020007- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 1208 PM EDT THU JUL 1 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY LATE THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ONDREJIK/GARTNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT THU JUL 1 2004 PAZ059-011845- LEBANON- 220 PM EDT THU JUL 1 2004 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
The State College radar (KCCX), 140 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413597.